LAWRENCE, Kan. — A Lawrence man is dead and two other people are hospitalized in three separate suspected fentanyl overdoses overnight.
The calls happened within about six hours.
Lawrence police said officers responded to the first overdose call around 9:30 p.m. Officers found a 39-year-old man dead near East Ninth Street and Connecticut Street.
About 30 minutes later, officers responded to a call less than 2 miles away at West Fourth and Illinois streets.
Emergency crews transported a 19-year-old victim to a hospital. The department says that female victim is on life support in the hospital. The department said the teenager was in critical condition when he arrived.
The third call came around 3:45 a.m. Tuesday morning.
Officers were called to the Lawrence homeless support site near North First and Maple streets.
Workers at the camp told officers they gave a 39-year-old woman seven doses of Narcan before officers arrived. Police said the woman had a pulse and was breathing when she went to the hospital.
In a press conference Tuesday afternoon, Police Chief Rich Lockhart said that woman is already back at the camp. He says fentanyl is the most dangerous drug in the U.S. today.
“In communities all around the country, we’re seeing fentanyl kill people either because they don’t know they have fentanyl, or because they’re using drugs that they’re not aware that have fentanyl in them,” Lockhart said.
An investigation into all three suspected fentanyl overdoses is underway as police try to determine who supplied the drugs. Lockhart says fentanyl deaths are 100% avoidable.
“Having Narcan available is probably the most important message I want to share with you all today,” he said during the press conference. “But then secondarily, only use pills that you get from a pharmacy.”
Leaders in Douglas County were just hearing about the fentanyl overdoses Tuesday morning
“It just breaks my heart because… I thought my brother died of a heart attack,” District Attorney Suzanne Valdez said in an interview with FOX4 Tuesday.
Valdez says her own brother died of an accidental fentanyl poisoning back in 2019. She says these overdoses are all different versions of the same story.
“People are taking it,” Valdez said. “People may not know what they’re taking. Sometimes you get intervention quick enough where Narcan’s administered and you save lives. Sometimes you don’t get there quick enough, and you have a fatality. I mean… it’s just… it’s sad.”
An investigation into all three suspected fentanyl overdoses is underway as police try to determine who supplied the drugs.
An organization called DCCCA, which is based in Lawrence, gives away Narcan kits and trains the public on how to use them. While the kits are free, registration is required.
In 2018 and 2019, Lawrence Police say no one in their community died of fentanyl overdoses. In 2020, one person died, and in 2021, 16 people died. In 2022, 12 people died.
Lockhart said the decrease from 2021 to 2022 was likely due to more education in the community about the issue. Stats up to this date in 2023 were not made available.